Actually Zyprexa is the antipsychotic the most likely to cause weight gain. I gained 35 pounds on it. All antipsychotics have that potential but I found it managable with most of the atypicals. Zyprexa is a very effective mood stabilizer but that is a drawback of it. I did not have much of a problem with Seroquel in that regard.
I was on Seroquel for a year and I did not experience any weight gain, just extreme sleep. I took one and went to sleep for 12 hours; but at the time I was not sleeping at all so it regulated my sleeping pattern. The medicine I am on now is Trileptal; and have been on it for 6 years. It works well and only makes me drowsy when I take all at bed time. I feel that it has maintained me well. I am up to 1200mgs.
As for feeling fine, you know that comes and goes. You need to maintain something in your life. If you want to go off of meds, talk to your doctor about natural remedies...such as herbals, meditation, exercise or hobbies. Don't give up everything with out something to replace it.
Good luck with your search.
I am on seroquel 400mg and was given a choice between it and olanzepine. The reason I chose seroquel was that it had less associated weight gain. I first lost weight on it but am now putting in on again, but not dramatically so, which is OK. So it could be a better option for you.
I can identify with your feelings of being misdiagnosed. My cpn told me it is extremely unusual for a person to have more than 4 mood episodes a year and I seem to have had these isolated breakthrough symptoms which she cannot relate to bipolar.
This prompted me to experiment by stopping the meds myself to test whether I had the condition but had to go back on because I speeded up uncontrollably to the point I could not speak properly because my brain was going too fast for my mouth lol! and I diddn't know what I was doing because my thoughts were too fast to form anything coherent, oh yeah and the horrendous insomnia. Is there any other illness that can explain this?
Yeah, I feel fine most of the time now and when I feel fine I think there is nothing wrong with me and get angry about having to take medication, and think well there are people out there who need it more than me...you catch my drift ..so you're not alone!
Happy news... I did NOT GAIN ANY WEIGHT taking Seroquel. I only took it at night so I didn't feel sleepy during the day. I found it helpful as part of my treatment.
For me, the flip side of taking BP medications that cause weight gain were mood improvement. I had increased physical and mental energy levels, motivation returned and my outlook was more optimistic. I'm still "overweight" but I now have the desire to act on it (eat well, exercise etc). This all, of course, also helped my mood and I have been able to decrease doses of certain drugs, maintain a pretty stable mood and stop weight gain.Hope this helps!
Got a question... would we be reluctant to take a medication for BP that had the side effect of weight loss? Just a thought!
Good health to you :)
The thing to remember with Seroquel is that the weight gain associated with it is strongly tied into it's increase in appetite. I take a little to sleep and I am starving after I take it. It's kind of rough at first because you'll find yourself reaching for that bag of Doritos, but it is manageable. There's a lot of people that lose weight on the medication because they're more mindful of their exercise and diet; it's not a good idea to have Oreos laying around the house if you're taking it.
I did also want to get back to what you mentioned about Lamictal. I know that the rash can be a dangerous thing and isn't to be messed around with. However, a rash is a frequent side effect of it; the chances of it turning into Steven Johnson Syndrome is rare; it is estimated that your chances of getting it are 1 in 55,000. And that percentage came from several huge outpatient studies that probably weren't all encompassing. The people that had the allergic reaction were obvious, but many that did just fine on the medication probably didn't come forward. They have stated that the estimate is actually a high number; something to look into.
Also, the Lamictal will dry out your skin like you wouldn't believe. It does this to me and I get contact dermatitis from it. It's a rash, but it's not a serious one. It'll also inflame bug bites; another thing that looks like a rash. When I developed contact dermatitis, I called my shrink, she said to take some benadryl, monitor it and go into a dermatologist the next day. I was ready to go down to the hospital (I was cycling and dealing with this), but, I went back and looked at it was gone. Initially, it looked like a horrendous, spreading rash and it was just irritation caused by the dry skin. Had I gone down to the hospital, the ER docs would've told me to discontinue it and I would have lost the best medication I have ever been on.
So, I would suggest giving the Lamitcal another chance, talk to your docs and just closely monitor anything that pops up. Again, the rash isn't something to screw around with, keep in close contact with your shrink and any other medical profession about it and you may have a good medication back on your side.
Thanks for your comments, my rash started at the bottom ie the legs and worked its way up, it just got worse and worse and started to blister, I went to a gp and was then sent to ER, I was told to discontinue, I have not seen my pdoc since I am seeing him on monday, I guess he will give me his opinion on the rash thing. It did flip my mood and I did feel great on it so it was a shame, I thought that was the one for me. oh well will find out on monday.
Yeah, that's not the kind of rash to screw around with...But, if you were also on Epilim at the same time, your increase in getting a rash jumps quite a bit higher. In fact, that's another reason why my shrink and I weren't too concerned with the rash; a lot of the Steven-Johnson Syndrome cases in clinical studies involved folks (particularly children) taking both medications.
Honestly, most shrinks won't give you both valproate (Epilim) and Lamictal at the same time. If I'm not mistaken, they're not supposed to be taken together because, again, there is a MUCH higher chance that the rash will develop. They can both cause Steven-Johnson Syndrome and taking them both together isn't a good thing.
My doc wanted to put me on Depakote (very, very similar to Epilim) and I told her that I didn't want to do it because I didn't want to dump the Lamictal. The Lamictal has worked so well for me and for other folks, I wasn't going to dump it so I could take a medication that we didn't know would work.
So, that's something that I would take to your doc about. If they pulled you off of Epilim and put you on Lamictal, then I wouldn't even think about getting back on Lamictal. That sounded like a nasty, nasty rash. If you were on Epilim and they threw you on Lamictal, then I'd give it another shot. There's actually a starter pack out there that would allow you to discontinue the Epilim and add Lamictal that's very easy to use. Also, if your doc took you off of Epilim and gave you Lamictal, but didn't use the basic Lamictal starter pack, I would talk to them as well; you have to increase the dose very, very slowly. The slower the better. If you jack up the dose to quickly, then the potential for a rash gets much worse as well.
So, again, here's the jist of Lamictal and the rash. The chance of a rash is much higher when dealing with the following situations:
1. You can't take both Lamictal and Epilim (or Depakote or Depakene) together.
2. It occurred much more frequently in children.
3. You can't jack up the dose too fast; you basically have to go up by 25mg increments every two weeks.
Hey Yes I was still on the epilim, he was going to take me off that once I reached the full dose of lamotragine but I got the rash before I got to the full dose. I was going up on it slowly increasing at 2 week intervals, it was not until I had reached 50mg morning and 50mg night that the rash appeared. I am interested to here what he says on monday. Im just sick of it all really and want to have a break from meds and see how I go, I feel quite stable at the moment.
Hmmm, was he using the starter pack? It maybe prudent to get you down to a lower level of Epilim first and then start adding in the Lamictal.
And, honestly, Seroquel is a great medication for BP folks. It could really turn you around; there are folks out there that manage their BP solely with Seroquel,
I believe Seroquel is the reason I am alive. At the start of last year I was in deep depression due to some events, my doctor started me on Effexor and 2 weeks later I had a bout of suicidal ideation and ended up in hospital over night. The hospital psych, who had previously been one of my psych's doubled down on the Effexor thinking this would be best, it was not.
I struggled until June growing more and more suicidal until finally I was admitted to a mental hospital completely obsessed with suicide and making plans - I was in one very nasty mixed state.
Seroquel was what they put me on when they removed the Effexor and I credit it with returning me to normality - I felt better than I had in a decade, normal in fact. Ive slipped a bit now but thats because of additonal factors - Seroquel works.
its side effects for me have been tolerable - Yes weight gain is there, its appetite increase and if you exercise and manage your diet it won't be a problem. If you want to avoid sleepiness take the XR variant which does not have that side effect - I take 900mg - 800 XR and 100 SR for sleep and it works so very well.
The worst for eight gain is Zyprexa BTW.